Simple and fast Surrogate Constraint Heuristics for the Maximum Independent Set Problem

Bahram Alidaee, Gary Kochenberger and Haibo Wang
Journal of Heuristics Vol. 14, Issue 6, p. 571-585

In a recent paper Glover (J. Heuristics 9:175–227, 2003) discussed a variety of surrogate constraint-based heuristics for solving optimization problems in graphs. The key ideas put forth in the paper were illustrated by giving specializations designed for certain covering and coloring problems. In particular, a family of methods designed for the maximum cardinality independent set problem was presented. In this paper we report on the efficiency and effectiveness of these methods based on considerable computational testing carried out on test problems from the literature as well as some new test problems.